Vision problems after abdominal surgery - Scopolamine patch
I just had a laparotomy for endometriosis and ovarian cysts 2 weeks ago. The surgery appeared to go well. The next day after surgery, I realized my vision was poor, my prescription eyeglasses for nearsightedness would not allow me to see even objects up close clearly. I told the nurse and she removed the scopolamine patch behind my left ear. I had never been given that before and have no idea why they decided to use it. I went home from the hospital with blurry vision and 2 weeks later not much has improved.
bright light hurts eyes- must use hat and sunglasses outdoors
dizzy and distorted vision when in bright light
riding in car makes me sick if my eyes stay open
can only use the computer limited time approx. 1 hr before eye strain
eyelids twitch when closing independently
pupil dialation appears normal
I went to my eye dr. He was convinced I had a bad reaction to the scopolamine patch. He said it would take days to weeks for it to go away. He said the scopolamine affected the focusing mechanism in my eye. My blood vessels and eye nerves looked perfect, he said. He could tell my focus distance was off.
My OB/GYN sent me to a neurologist. He couldn't determine what was wrong from the office exam, but ordered a MRI and bloodwork, including thyroid tests.
I am totally overwhelmed by the possibility that my vision will never be the same again. I am a 38 yr old healthy working mom. But may lose my job if I can't get back to work soon.
I know this is an old post, but I recently had my third major surgery in less than three years - 5th major in 10, and for the first time I'm having lingering side effects. Exactly the same vision issues you describe. Initially, my surgeon said it should self correct in 6-8 weeks. After 4 months I'm seeing the same issues with no improvement. I saw my eye doc and a specialist and was told it was similar to a chemical induced brain trauma, similar to a physical concussion. At this point I've been told its most likely permanent. and I'm looking as "reasonable accommodations" per the ADA for my job. Very little information out there that I'm finding.
I hope your condition has improved by this point in time.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.